Niaspan Side Effects – Common and Rare

Niaspan Side Effects

Niaspan is a medication that is used to lower cholesterol. It is a normally elected course of treatment when lifestyle modifications have failed to lower cholesterol enough. Sometimes, Niaspan is used in conjunction with other high cholesterol medications, like statins. The medication works in two ways – affecting both LDL (low density lipoprotein) cholesterol and HDL (high density lipoprotein) cholesterol numbers simultaneously. Some unpleasant Niaspan side effects have been observed in cases of high dosage, according to Forbes Magazine citing an NIH study, and hence the extended release version is becoming more popular for this reason.

Niaspan is used to increase levels of ‘good’ or, HDL, cholesterol in the blood. In turn, this can help to lower the levels of LDL cholesterol in the body as well. The medication also helps to lower the levels of both triglycerides and LDL cholesterol on its own. Because higher than desirable levels of bad cholesterol can contribute to cardiovascular illness and sudden heart attacks, using medications like Niaspan in order to reduce this risk has become commonplace.

Niaspan side effects are different from those associated with statins, the most common medications used to lower cholesterol. While statins are known for causing muscle problems in some users and, liver problems in others, Niaspan side effects are unique. One of the most common is a flushing sensation. WebMD describes these sensations that commonly affect the neck and the face, indicating that users may feel warm, itchy, tingly, sweaty, cold and even burning. New users may find the most severe cases of these symptoms, although over time as the body adjusts to the drug, these effects may lessen. Most of the time these adverse sensations last for hours after taking the medication.

Other common Niaspan side effects include gastrointestinal upset and headaches. Sometimes, users may experience spells of dizziness and lightheadedness following taking the medication. In terms of tummy troubles, WebMD notes that nausea, vomiting and diarrhea may occur along with stomach discomfort.

Niaspan is a niacin medication. Niacin is a vitamin, vitamin B3 to be specific. It may seem silly to use vitamins for cholesterol maintenance, but the practice is not new. In fact, niacin has long played an important role in health and the prevention of disease. It was in fact a lack of niacin in the diet that was responsible for the countless cases of pellagra that plagued the southern portion of the United States decades ago. And, niacin deficiency has been attributed to many other health problems. However, getting niacin from the diet is not adequate enough to attain any cholesterol lowering benefits, and medications are necessary in order to use niacin for cholesterol maintenance. Unfortunately, unlike naturally derived sources of the vitamin, medications carry side effects. Most of these effects, such as the aforementioned are mild, and dissipate following periods of continued use. However, there are some rare Niaspan side effects that have been noted and are worth considering.

Drugs.com explains that although uncommon, there are some rare adverse effects that may be associated with using Niaspan. These include severe liver problems and some kidney problems. In addition, problems with the heart (although incredibly uncommon) may also be attributed to the use of Niaspan. These include bouts of tachycardia, atrial fibrillation, heart palpitations and hypotension. Interestingly enough, Drugs.com also points to a study that linked the use of niacin medications to cardiac arrhythmia, a revelation that may limit the drug’s use in people with existing related heart disorders. Niaspan side effects may also include sexual dysfunction, with results skewed in terms of those affected over various studies.

Another interesting side effect that is rare and serious but reversible has to do with the eyes. It may or may not be worth noting that some statins, like Zocor, have been possibly linked to cataracts. This is not the case with niacin containing medications. However, in a very small percentage of users, a condition known as toxic cystoid maculopathy has occurred. As the condition is considered reversible, it has been observed that once the causative medication is discontinued, the ocular Niapan side effects remedy themselves.

Because the liver is responsible for the majority of the cholesterol found in the body because it is part of the production process, it is not always possible to control levels of the substance with diet and exercise alone. While in some people, obtaining ideal cholesterol levels is possible with these lifestyle changes, genetics and family history make it difficult for others. Cholesterol medications are used to try to get these sufferers closer to ideal cholesterol levels when other attempts have failed. Niacin is one of many tools that doctors may use in order to achieve this goal. But, while essentially a necessary vitamin, Niaspan side effects may be intolerable for some users or, the risk of serious side effects may make users think twice. However, it is important to remember that physician’s prescribe medications when they are benefit outweighs the risk of potential side effects and that medications should not be abruptly stopped without discussing it with a health care provider.

Related articles: